Thunderstorm Wind, Union
- When
- January 4, 3:05 PM EST
- Where
- Union County, 2.16 mi NNW of Worthington Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 29.950, -82.430
Trees were blown down NNW of Worthington Springs.
A line of pre-frontal severe storms, some of which produced tornadoes, tracked across NE FL during the afternoon and early evening hours. A tornado watch was in effect for portions of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A line of pre-frontal severe storms, some of which produced tornadoes, tracked across NE FL during the afternoon and early evening hours. A tornado watch was in effect for portions of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 4, 3:01 PM EST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 301 PM EST Wed Jan 4 2023 ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE... .NEAR TERM... (Through Tonight) Issued at 242 PM EST Wed Jan 4 2023 Prefrontal line of convection will continue to move east across the area over the next few hours. This line remains favorable for severe storms, with a few tornadoes possible. The cold front itself lags behind the line, and will move southeast across the area Overnight. While a few showers are possible on the front, the main area of convection will push east this afternoon with the prefrontal trough line. Lows Tonight will range from the mid 50s inland SE GA, to the mid 60s coastal NE FL. && .SHORT TERM... (Thursday through Sunday) Issued at 242 PM EST Wed Jan 4 2023 A few showers and storms will linger on the front as it passes to the southeast Thursday morning. High pressure will build from the west through the afternoon, with skies clearing. Highs on Thursday in the lower to mid 70s. For Thursday night into Friday, the high will continue to build closer to the region from the northwest. This will yield mainly clear skies, with cold advection bringing in cooler temperatures. Lows Thursday night will be in the mid to upper 40s. Highs Friday, in the lower to mid 60s. High pressure will be just north of the region Friday night through Saturday, then build more toward the northeast Saturday night through Sunday. Dry weather will persist through this period. But return flow on the back side of the high will begin to increase clouds from the east on Sunday. With winds light from the north Friday night, and skies clear lows will dip into the mid to upper 30s inland, with patchy frost. Closer to the coast lows in the lower to mid 40s expected. On Saturday, highs will range between 65 and 70. Lows Saturday night will be in the upper 30s to lower 40s inland, and mid to upper 40s coast. Highs Sunday will be in the 70 to 75 range inland, but mid to upper 60s coast, due to onshore flow across relatively cooler coastal waters. && .LONG TERM... (Sunday night through next Wednesday) Issued at 242 PM EST Wed Jan 4 2023 A weakening cold front will move through Sunday night, but is expected to pass through dry. High pressure will build from the north Monday. A cold front will move east across the area Monday night through Tuesday, with a chance for showers. High pressure will build from the northwest on Wednesday. Temperatures will trend above normal through Monday, then near normal Monday night through Wednesday. && .MARINE... Issued at 242 PM EST Wed Jan 4 2023 A cold front will slowly move southeast across the area through Tonight. High pressure will build to the west Thursday through Thursday night, then to the northwest Friday. The high will build to the north Friday night through Saturday. The high will build to the northeast Saturday night through Sunday. A weak cold front will move through Sunday night. Weak high pressure will build Monday. Another cold front will move east across the area Tuesday into Tuesday night. High pressure will build to the northwest Wednesday. Rip Current Risk: Trending down to Low for Thursday && .PRELIMINARY POINT TEMPS/POPS... AMG 53 72 43 62 / 20 0 0 0 SSI 60 71 47 61 / 40 10 0 0 JAX 63 76 45 65 / 50 0 0 0 SGJ 64 76 49 64 / 60 30 0 0 GNV 62 75 45 65 / 70 10 0 0 OCF 64 76 46 66 / 80 30 0 0 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
217 PM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 2 NW WOODBINE 30.98N 81.75W
01/04/2023 E0.25 INCH CAMDEN GA EMERGENCY MNGR
PEA TO DIME SIZED HAIL REPORTED BY EMERGENCY
MANAGEMENT.
&&
RNSpecial Weather Statement
National Weather Service Jacksonville FL
220 PM EST Wed Jan 4 2023
FLZ021-035-222-236-041945-
Southern Columbia FL-Western Alachua FL-Suwannee FL-Gilchrist FL-
220 PM EST Wed Jan 4 2023
...A strong thunderstorm will impact portions of Gilchrist,
northwestern Alachua, southwestern Columbia and southeastern Suwannee
Counties through 245 PM EST...
At 219 PM EST, Doppler radar was tracking a cluster of showers and
strong thunderstorm near Bell, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Trenton, Bell, High Springs, Fort White and Newberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 PM EST for northern
Florida.
&&
LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
2972 8294 2975 8294 2976 8295 2980 8292
2981 8293 2983 8289 2988 8287 2990 8290
2989 8292 2992 8292 2991 8255 2957 8261
2959 8296 2962 8297
TIME...MOT...LOC 1919Z 250DEG 31KT 2973 8296
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
251 PM EST Wed Jan 4 2023
FLZ033-038-133-137-237-042015-
Coastal St. Johns FL-Inland Flagler FL-Eastern Putnam FL-
Western Putnam FL-Inland St. Johns FL-
251 PM EST Wed Jan 4 2023
...A strong thunderstorm will impact portions of northwestern
Flagler, southwestern St. Johns and central Putnam Counties through
315 PM EST...
At 251 PM EST, Doppler radar was tracking a strong thunderstorm over
Palatka, moving northeast at 35 mph.
HAZARD...Wind gusts of 45 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Palatka, Interlachen, Pomona Park, Hastings, East Palatka, Picolata,
Bostwick, Federal Point, Orange Mills and Bardin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 PM EST for northeastern
Florida.
&&
LAT...LON 2937 8171 2937 8174 2943 8174 2943 8178
2949 8178 2949 8184 2952 8185 2951 8189
2951 8190 2950 8191 2951 8193 2951 8195
2953 8197 2984 8169 2984 8158 2992 8161
2994 8160 3002 8153 2973 8131
TIME...MOT...LOC 1951Z 212DEG 31KT 2963 8169
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
NELSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
259 PM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL 1 NE WOODBINE 30.96N 81.71W
01/04/2023 E1.75 INCH CAMDEN GA PUBLIC
REPORT OF GOLF BALL SIZE HAIL. PHOTO
RECEIVED OVER SOCIAL MEDIA.
&&
RNSpecial Weather Statement
National Weather Service Jacksonville FL
259 PM EST Wed Jan 4 2023
FLZ124-GAZ154-165-166-042045-
Coastal Nassau FL-Inland Camden GA-Coastal Glynn GA-
Coastal Camden GA-
259 PM EST Wed Jan 4 2023
...A strong thunderstorm will impact portions of northeastern Nassau,
eastern Camden and south central Glynn Counties through 345 PM EST...
At 259 PM EST, Doppler radar was tracking a strong thunderstorm over
Hilliard, moving northeast at 45 mph.
HAZARD...Wind gusts of 45 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Marys, Kingsland, Brunswick, Fernandina Beach, Kings Bay Base,
Yulee, High Point, Dungeness, Cumberland Island and Harrietts Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 400 PM EST for northeastern
Florida...and southeastern Georgia.
&&
LAT...LON 3063 8161 3074 8166 3091 8174 3117 8144
3085 8141 3077 8142 3063 8140
TIME...MOT...LOC 1959Z 230DEG 38KT 3067 8190
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
NELSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
305 PM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM TORNADO 5 SW BRISTOL 31.40N 82.28W
01/04/2023 PIERCE GA EMERGENCY MNGR
TORNADO REPORTED. DAMAGE TO SHEDS.
&&
RNThe Jacksonville radar (KJAX), 92 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
3 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Trees were blown down NNW of Worthington Springs.
A tree was blown down.
The Jacksonville International Airport ASOS (KJAX) measured a wind gust of 65 mph.
A funnel cloud was observed over Lake Geneva.
A funnel cloud was observed near Dunnellon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068518, 1068519, 1068520, 1068516, 1068517.